Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 133, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 29, 2024, 12:48 AM CDT for 4 counties in Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2024, 12:48 AM CDT (05:48 UTC)
- Expired
- Apr 29, 2024, 1:30 AM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Jefferson County, MO, Saint Francois County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 58 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 1:11 AM CDT | TSTM WND DMG | 4 S Potosi, MO | Power lines down at Route 21 and Macon Road south of Potosi. Time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
948
WUUS53 KLSX 290548
SVRLSX
MOC071-099-187-221-290630-
/O.NEW.KLSX.SV.W.0133.240429T0548Z-240429T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1248 AM CDT Mon Apr 29 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Jefferson County in east central Missouri...
Washington County in east central Missouri...
Southeastern Franklin County in east central Missouri...
Northwestern St. Francois County in southeastern Missouri...
* Until 130 AM CDT.
* At 1248 AM CDT, a severe thunderstorm was located 8 miles southeast
of Anthonies Mill, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Arnold, Festus, Bonne Terre, De Soto, Pevely, Desloge, Crystal
City, Herculaneum, Hillsboro, Potosi, Leadwood, Barnhart, Cedar
Hill, Antonia, Oakville, Park Hills, Olympian Village, Irondale,
Mineral Point, and Cedar Hill Lakes.
This includes Interstate 55 in Missouri between exits 174 and 191.
This also includes Washington State Park, St. Francois State Park,
Mastodon Historic Site, Sandy Creek Covered Bridge Historic Site,
Missouri Mines Historic Site, and Gov. Dunklin's Grave Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3776 9110 3821 9106 3846 9042 3845 9041
3846 9039 3845 9039 3846 9036 3845 9034
3841 9035 3838 9034 3834 9037 3825 9037
3789 9045 3788 9046 3787 9045 3784 9046
TIME...MOT...LOC 0548Z 241DEG 47KT 3802 9094
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass1 follow-up statement
634
WWUS53 KLSX 290608
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
108 AM CDT Mon Apr 29 2024
MOC071-099-187-221-290630-
/O.CON.KLSX.SV.W.0133.000000T0000Z-240429T0630Z/
Jefferson MO-Washington MO-Franklin MO-St. Francois MO-
108 AM CDT Mon Apr 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR JEFFERSON...WASHINGTON...SOUTHEASTERN FRANKLIN AND NORTHWESTERN
ST. FRANCOIS COUNTIES...
At 108 AM CDT, a severe thunderstorm was located near Richwoods,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Arnold, Festus, Bonne Terre, De Soto, Pevely, Desloge, Crystal City,
Herculaneum, Hillsboro, Potosi, Leadwood, Barnhart, Cedar Hill,
Antonia, Oakville, Park Hills, Olympian Village, Irondale, Mineral
Point, and Cedar Hill Lakes.
This also includes Washington State Park, St. Francois State Park,
Mastodon Historic Site, Sandy Creek Covered Bridge Historic Site,
Missouri Mines Historic Site, and Gov. Dunklin's Grave Historic Site.
This includes Interstate 55 in Missouri between exits 174 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3776 9110 3823 9100 3846 9042 3845 9041
3846 9039 3845 9039 3846 9036 3845 9034
3841 9035 3838 9034 3834 9037 3825 9037
3789 9045 3788 9046 3787 9045 3784 9046
TIME...MOT...LOC 0608Z 244DEG 24KT 3812 9084
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:20 AM CDT, 28 minutes earlier. Its key messages:
- The threat for severe thunderstorms this evening is greatly diminished due to a lack of appreciable instability. If a stronger storm can develop, marginally-severe wind and hail is still an outside possibility. A tornado cannot be ruled out as well, but is very unlikely.
- Heavy rain has a 30% chance in causing nuisance flooding overnight in southeast Missouri and southwest Illinois. More dramatic impacts are not forecast given the general lack of rainfall and progressive nature of the storms.
- Temperatures remain above-normal into the work week, with sporadic rain chances through the week. The highest chance for rain will accompany a cold front near the end of the week.
Area forecast discussion, Apr 29, 12:20 AM CDT, 28 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1220 AM CDT Mon Apr 29 2024 .KEY MESSAGES... - The threat for severe thunderstorms this evening is greatly diminished due to a lack of appreciable instability. If a stronger storm can develop, marginally-severe wind and hail is still an outside possibility. A tornado cannot be ruled out as well, but is very unlikely. - Heavy rain has a 30% chance in causing nuisance flooding overnight in southeast Missouri and southwest Illinois. More dramatic impacts are not forecast given the general lack of rainfall and progressive nature of the storms. - Temperatures remain above-normal into the work week, with sporadic rain chances through the week. The highest chance for rain will accompany a cold front near the end of the week. && .SHORT TERM... (Through Late Monday Night) Issued at 235 PM CDT Sun Apr 28 2024 Abundant cloud cover plagues the Mid-Mississippi Valley, per latest GOES-East satellite imagery. A sluggish surface low is tracking northeast out of the central Great PLains into Iowa, leaving our region in the open warm sector ahead of a cold front extending south from the low. Despite this, the clouds and persistent showers are drastically hindering diurnal heating, keeping temperatures far more moderated than forecast. Aloft, heights have either remained steady or risen slightly in the amplified southwest flow of a closed shortwave over the northern Great Plains. The limited cooling aloft and stunted diurnal surface heating is keeping destabilization in the warm sector to a minimum. The cold front will advance east this afternoon into the evening, serving as the catalyst for another round of showers and isolated thunderstorms. Despite nearly every CAM's poor attempt at modeling the instability, the mitigating factors listed above will likely win the day and hamper any threat for strong to severe thunderstorms in the forecast area. While isolated instances of marginally-severe convection can't be ruled out along the front itself, posing a damaging wind and brief, weak tornado threat, most showers and/or thunderstorms will not pose a severe weather threat. Ahead of the front, a low-level jet across southeast Missouri and southern Illinois will intensify nearly parallel to the boundary, leading to more widespread rain in that area. Given PWATs exceeding the 90th climatological percentile, deep warm cloud depths, and skinny CAPE profiles in southeast Missouri and southwest Illinois, rainfall will be rather efficient and there's a 30% chance for some degree of nuisance flooding. That said, the front will keep things progressive enough to preclude any noteworthy flash flooding. The rain will also fall in an area that's largely missed out on the heavy rain that the rest of the region saw over the last few days. The front will gradually exit the region to the southeast tomorrow and become more diffuse. While low (15-25%) PoPs linger in our far southeast region, most of the bi-state will be dry. Little to no cold air advection will be present aloft, so temperatures will stay warm to start the work week. High pressure builds into the region more prominently on Monday night amidst weak ridging aloft, sending temperatures into more comfortable low/mid-50s overnight. MRB && .LONG TERM... (Tuesday through Next Sunday) Issued at 235 PM CDT Sun Apr 28 2024 The unsettled weather pattern will continue through most of this week into next weekend. The LREF supports most of the global models in showing quasi-zonal flow on Tuesday becoming more southwesterly by Thursday when a deeper trough moves into the Plains with the GEFS/Canadian showing a deeper and slightly slower solution than the ECWMF. At the surface, a surface front will move north of the area on Tuesday leaving the area dry before it moves down into northern parts of the CWA Tuesday night into Wednesday night bringing a chance for showers and thunderstorms. The aforementioned trough will bring increased ascent over the area Thursday into Thursday night along with the front, so will keep the NBM's likely/categorical PoPs as it moves across the area. Depending on the timing of the trough, chances will decrease on Friday with just slight chances currently next weekend as some of the ensemble members (10-20%) have rain chances in the zonal flow aloft. The amount of CAPE/shear seen in the LREF and the global models do not support any widespread risk for organized severe thunderstorms over the area this week which go along with the CIPS/CSU probabilities. Temperatures Tuesday through Thursday look like they will be 10-15 degrees above normal as 850mb temperatures climb to around +15C in the warm sector. Temperatures will drop back closer to normal over the weekend behind the cold front, though the NBM IQR shows a larger spread which reflects the uncertainty associated with the zonal flow. Britt && .AVIATION... (For the 06z TAFs through 06z Monday Night) Issued at 1209 AM CDT Mon Apr 29 2024 Widespread rain with some embedded thunderstorms will continue to move eastward through the area over the next several hours. The rain has moved out of KCOU/KJEF and shoud exit KUIN by 0700-0800 UTC. For the metro terminals, the rain should cease around 1000-1100 UTC. Some brief IFR visibilities are possible in thunderstorms over the next few hours for the metro terminals. Some lower ceilings are expected to impact the terminals late tonight into early Monday morning, but confidence is low. The stratus may be scattered in nature, with ceilings ranging from IFR to high MVFR. Any stratus should lift and then scatter out quickly from west to east Monday morning, with dry/VFR conditions forecast thereafter with light winds. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 28, 2:51 PM CDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 251 PM CDT Sun Apr 28 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 251 PM CDT Sun Apr 28 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated severe thunderstorms remain possible through the evening. The strongest storms could produce marginally severe hail and winds. A tornado cannot be ruled out as well, but is very unlikely. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms over parts of the area on Monday and again Tuesday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:43 PM CDT | Areal Flood Advisory | LSX | Boone | 12 hr |
| Apr 28, 9:16 PM CDT | River Flood Warning | LSX | Marion | 61 hr |
| Apr 28, 9:16 PM CDT | River Flood Warning | LSX | Pike | 6 days |
| Apr 28, 9:16 PM CDT | River Flood Warning | LSX | Pike | 5 days |
| Apr 28, 9:16 PM CDT | River Flood Warning | LSX | Ralls | 61 hr |
| Apr 28, 10:22 PM CDT | Areal Flood Advisory | LSX | Audrain, Callaway, Cole | 12 hr |
| Apr 29, 1:01 AM CDT | Tornado Warning | LSX | Franklin, Jefferson, Saint Francois, Washington | 44 min |
| Apr 29, 2:20 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 40 min |
| Apr 29, 3:10 AM CDT | Areal Flood Advisory | LSX | Saint Louis, City of Saint Louis | 5 hr |
| Apr 29, 5:06 AM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 13 days |
| Apr 29, 5:06 AM CDT | River Flood Warning | LSX | Callaway, Osage | 13 days |
| Apr 29, 5:06 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 4 days |
| Apr 29, 7:56 AM CDT | River Flood Warning | LSX | Crawford, Washington | 44 hr |
| Apr 29, 7:56 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 15 days |
| Apr 29, 8:26 AM CDT | River Flood Warning | LSX | Cole | 36 hr |
| Apr 29, 9:34 AM CDT | River Flood Warning | LSX | Reynolds | 28 hr |
| Apr 29, 10:02 AM CDT | River Flood Warning | LSX | Franklin, Warren | 4 days |
| Apr 29, 10:02 AM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 5 days |
| Apr 29, 10:10 AM CDT | River Flood Warning | LSX | Cole, Osage | 8 days |
| Apr 29, 10:26 AM CDT | River Flood Warning | LSX | Lincoln | 32 hr |
| Apr 29, 10:46 AM CDT | River Flood Warning | LSX | Osage | 35 hr |
| Apr 29, 11:46 AM CDT | River Flood Warning | LSX | Lincoln | 5 days |
| Apr 29, 11:46 AM CDT | River Flood Warning | LSX | Saint Charles | 5 days |
| Apr 29, 11:46 AM CDT | River Flood Warning | LSX | Saint Charles | 4 days |
| Apr 29, 11:46 AM CDT | River Flood Warning | LSX | Jefferson | 6 days |
| Apr 29, 11:46 AM CDT | River Flood Warning | LSX | Perry, Sainte Genevieve | 22 days |
| Apr 29, 11:46 AM CDT | River Flood Warning | LSX | Saint Louis, City of Saint Louis | 6 days |
| Apr 29, 11:46 AM CDT | River Flood Warning | LSX | Saint Charles | 5 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.